Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 345, NWS Jackson, MS

October 19, 2004Holmes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 19, 2004, 10:15 AM CDT for Holmes County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2004, 10:15 AM CDT (15:15 UTC)
Expired
Oct 19, 2004, 11:00 AM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Holmes County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 106 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 19, 9:05 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2735 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2735 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
3.8
Supercell composite
16.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 191515
SVRJAN
MSC051-191600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1015 AM CDT TUE OCT 19 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN CENTRAL MISSISSIPPI
  THIS INCLUDES THE CITY OF DURANT

* UNTIL 1100 AM CDT

* AT 1015 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF TCHULA...OR ABOUT 9 MILES EAST OF BELZONI...AND MOVING EAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TCHULA BY 1020 AM CDT
  LEXINGTON BY 1035 AM CDT
  DURANT BY 1050 AM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3338 9031 3312 9035 3302 8987 3322 8975
      3328 8995

$$

GRG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 3:30 AM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Oct 19, 3:30 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT TUE OCT 19 2004

.DISCUSSION...
QUASISTATIONARY SURFACE TROUGH DRAPED ACROSS AR THIS MORNING. LOW
LEVEL MOISTURE PUSH PERSISTS WITH DEWPOINTS FROM THE LOW TO MID 70S
ACROSS THE FORECAST AREA. MEAN SHEAR WILL REMAIN STRONG ACROSS THE
AREA TODAY WITH 500 MB WINDS REACHING 45-55 KT RANGE EARLY. OF
INTEREST IS FACT THAT MODELS AGREE IN LOCATING STRONGEST SHEAR SRN
ZONES THIS AFTERNOON. WILL SEE BEST INSTABILITY NWRN ZONES IN AREA
OF BEST CONVERGENCE DOWNSTREAM OF SURFACE BOUNDARY BUT AIR MASS WILL
DESTABILIZE ACROSS MUCH OF FORECAST AREA THIS AFTERNOON. STRONG JET
NOSES INTO THE AREA ALTHOUGH MODEL DIVERGENCE REMAINS LIMITED DURING
THE DAY. HEALTHY SHORTWAVE MOVING THIS WAY IN ZONAL FLOW SHOULD
OFFER SUFFICIENT DYNAMICS TO GET ACTIVITY STARTED. MAIN QUESTION
WILL BE HOW FAR SOUTH STRONGER CONVECTION WILL DEVELOP.

PRESSURE GRADIENT RELAXES A LITTLE TODAY. ALTHOUGH 30 KTS NOTED JUST
OFF GROUND ON 19/00Z SOUNDING...WILL REFRAIN FROM LAKE WIND ADVISORY
ISSUANCE BUT THIS WILL NEED TO BE WATCHED AGAIN TODAY.

MODELS DIFFER ON BOUNDARY LOCATION OVER NEXT SEVERAL DAYS...
BEGINNING TONIGHT. THE GFS SHIFTS THE FRONT SWD AS THE ETA MAINTAINS
NEARLY STATIONARY BOUNDARY OVERNIGHT...LIFTING IT NWD
WEDNESDAY. WILL WORK WITH GFS SOLUTION FOR NOW CONSIDERING MEAN
UPPER FLOW GRADUALLY VEERING TO THE NW WITH TIME...WHICH WILL MEAN
SLIGHTLY COOLER TEMPS TO THE REAR OF THE BOUNDARY FOR LATER IN THE
WEEK. WILL MAINTAIN SLIGHT CHANCE POPS FOR WEDNESDAY AS ANOTHER
WEAKER SHORTWAVE TRACKS THROUGH DURING THE DAY AND MODELS REMAIN
UNCERTAIN OF FRONTAL POSITION BY THAT TIME.

UPPER RIDGING AMPLIFYING UPSTREAM WEDNESDAY NIGHT. HIGH PRESSURE
ALOFT AND LOW LEVEL NWLY FLOW WILL CONTROL WEATHER THROUGH THURSDAY
NIGHT. 850 MB FLOW BACKS MORE SWLY FRIDAY AND UPPER RIDGE SLIDES
INTO ERN ZONES. WILL KEEP SLIGHT CHANCE AFTERNOON CONVECTION FOR
FRIDAY AFTERNOON. DYNAMICS LOOKING A BIT HEALTHIER THAN PREVIOUSLY
ADVERTISED FOR THE WEEKEND AS THE NEXT FRONT DROPS INTO NW
ARKANSAS...PRECEDED BY AN INCREASING THETAE FIELD NW ZONES. A
POSSIBLE SHORTWAVE ALSO NOTED ACROSS NRN ZONES BY SATURDAY
AFTERNOON. EVOLUTION OF SURFACE BOUNDARY UNCLEAR AT THIS TIME AND
REMNANTS OF THE BOUNDARY NOTED ACROSS CENTRAL ZONES SUNDAY WITH AN
UPPER JET NOSING INTO THE AREA. INCREASED SUNDAY POPS TO SLIGHT
CHANCE BUT LEFT MONDAY DRY DUE TO LOW CONFIDENCE IN FORCING FEATURES
FOR BEGINNING OF NEXT WEEK.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Oct 19, 9:22 AM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
922 AM CDT TUE OCT 19 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201422-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
922 AM CDT TUE OCT 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF
A BASTROP TO CANTON TO DEKALB LINE THIS AFTERNOON AND EVENING.
THE MAIN RISK WITH THESE STORMS WILL BE HAIL GREATER THAN THREE
QUARTERS OF AN INCH AND ISOLATED TORNADOES.

THERE IS ALSO A CHANCE OF STRONG THUNDERSTORMS AS FAR SOUTH AS
THE INTERSTATE 20 CORRIDOR THROUGH THE EVENING HOURS.  THE MAIN
RISK WITH THESE STORMS WILL BE HAIL LESS THAN THREE QUARTERS OF
AN INCH AND WINDS AROUND 50 MPH.

SOUTHERLY WINDS HAVE BROUGHT IN WARM MOIST AIR FROM THE GULF OF
MEXICO. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE  ACROSS THE
REGION BY EARLY THIS EVENING.  AS THE DISTURBANCE MOVES
EAST...ALONG A NEARLY STATIONARY BOUNDARY IN NORTH
MISSISSIPPI...STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO
DEVELOP.  ADDITIONALLY THERE WILL BE A SUFFICIENT AMOUNT OF WIND
SHEAR IN THE LOWER LAYERS OF THE ATMOSPHERE AND...AS A
RESULT...ISOLATED TORNADOES WILL BE POSSIBLE.

...FLOODING...
LOCALLY HEAVY RAINFALL COULD OCCUR ACROSS THE HIGHWAY 82 CORRIDOR
AS THUNDERSTORMS DEVELOP AND CROSS THE SAME LOCATIONS REPEATEDLY
FOR A FEW HOURS THROUGH THIS EVENING.  SOME TEMPORARY PONDING OF
WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS WILL BE POSSIBLE.

SOUTHERLY WINDS HAVE BROUGHT IN WARM MOIST AIR FROM THE GULF OF
MEXICO. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE  ACROSS THE
REGION BY EARLY THIS EVENING.  AS THE DISTURBANCE MOVES
EAST...ALONG A NEARLY STATIONARY BOUNDARY IN NORTH
MISSISSIPPI...THUNDERSTORMS WITH LOCALLY HEAVY RAINS ARE LIKELY
TO  DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF  STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS...WILL BE NEEDED  THROUGH THIS EVENING MAINLY NORTH OF
INTERSTATE 20. OTHERWISE... ACTIVATION IS NOT EXPECTED WEDNESDAY
THROUGH NEXT MONDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Oct 19, 7:53 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
753 AM CDT TUE OCT 19 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND DMG     6 E BAY SPRINGS         31.98N 89.18W
10/18/2004                   JASPER             MS   EMERGENCY MNGR

            15 TO 20 TREES AND ONE POWERLINE DOWN.

&&

WILSON
Special weather statement, Oct 19, 8:11 AM CDT, 2 hours 4 minutes before
MSZ034-191340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
811 AM CDT TUE OCT 19 2004

A STRONG THUNDERSTORM WILL CONTINUE TO MOVE EAST OUT OF CHICOT
COUNTY ARKANSAS THROUGH 840 AM. THIS STORM HAS THE POTENTIAL TO
PRODUCE STRONG WIND GUSTS TO 40 MPH AND PEA SIZED HAIL. THIS STORM
WILL EFFECT GREENVILLE AND METCALF BY 820 AM AND STONEVILLE BY 830
AM.
Local storm report, Oct 19, 9:57 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
957 AM CDT TUE OCT 19 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     1 W DERMOTT             33.53N 91.46W
10/19/2004                   DREW               AR   LAW ENFORCEMENT

            TREES DOWN.

&&

WILSON
Local storm report, Oct 19, 10:01 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1001 AM CDT TUE OCT 19 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     DERMOTT                 33.53N 91.44W
10/19/2004                   CHICOT             AR   LAW ENFORCEMENT

            TREES DOWN.

&&

WILSON
Local storm report, Oct 19, 10:02 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1002 AM CDT TUE OCT 19 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     TSTM WND DMG     DERMOTT                 33.53N 91.44W
10/19/2004                   CHICOT             AR   LAW ENFORCEMENT

            TREES DOWN.

&&

WILSON

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 7:00 PM CDTTornado WarningJANClay, Webster30 min
Oct 18, 7:31 PM CDTTornado WarningJANClay14 min
Oct 19, 2:04 PM CDTSevere Thunderstorm WarningJANCarroll, Montgomery56 min
Oct 19, 3:05 PM CDTSevere Thunderstorm WarningJANGrenada25 min
Oct 19, 3:06 PM CDTSevere Thunderstorm WarningJANClay24 min
Oct 19, 3:10 PM CDTTornado WarningJANAttala, Holmes, Madison, Yazoo35 min
Oct 19, 3:46 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba44 min
Oct 19, 3:59 PM CDTTornado WarningJANLeake, Neshoba46 min
Oct 19, 4:28 PM CDTSevere Thunderstorm WarningJANKemper47 min
Oct 19, 4:43 PM CDTSevere Thunderstorm WarningJANNeshoba17 min
Oct 19, 4:46 PM CDTSevere Thunderstorm WarningJANLauderdale44 min
Oct 19, 6:54 PM CDTSevere Thunderstorm WarningJANNewton51 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.